Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 239, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Dec 30, 2002, 11:25 AM CST for Parker County, Texas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 30, 2002, 11:25 AM CST (17:25 UTC)
- Expired
- Dec 30, 2002, 12:00 PM CST
- In force
- 35 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
County Parker County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 64 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 30, 11:52 AM CST | Hail 0.75 | Poolville, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 30, 10:55 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 5.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 966 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KFWD 301725 SVRFTW TXC367-301800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FORT WORTH TX 1125 AM CST MON DEC 30 2002 THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PARKER COUNTY IN NORTH CENTRAL TEXAS * UNTIL NOON CST * AT 1125 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 18 MILES WEST OF SPRINGTOWN...OR JUST NORTHEAST OF MINERAL WELLS MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPRINGTOWN AROUND 1135 AM CST HAIL TO THE SIZE OF QUARTERS IS LIKELY. FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES. LAT...LON 3299 9762 3278 9796 3286 9805 3299 9800 07/BB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 5:12 AM CST, 6 hours 13 minutes earlier.
Area forecast discussion, Dec 30, 5:12 AM CST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
512 AM CST MON DEC 30 2002
...AVIATION DISCUSSION...
SOME DRIER AIR AT 850 MB SEEMED TO BE WORKING IN ON SOUTHWEST WINDS
AT ABOUT 09Z...WITH SURFACE DEWPOINTS TRYING TO DROP A BIT EARLIER.
AT THIS TIME...LOW CLOUDS ARE WORKING BACK IN AND DEWPOINTS ARE
EDGING UP AGAIN (OF COURSE I WAS FOOLED BY THE SUCKER HOLE THAT
FORMED). THIS MAY BE TO DUE TO SLIGHT WIND BACKING FROM THE 3 HR
PRESSURE FALLS NOTED TO THE WEST AND SOUTHWEST (IN ADVANCE OF UPPER
LOW). IN ANY CASE...WE SHOULD STAY MVFR THRU AFTN WITH ALL THE
MOISTURE AND THE UPPER LOW BEGINNING TO AFFECT THE REGION WITH LIFT.
AS FAR AS RAIN...I STILL SEE NO LOW LEVEL RETURNS TO THE WEST
YET...BUT THIS SHOULD BE CHANGING IN THE NEXT 6 HRS OR SO AS THE
UPPER LOW HITS THE COPIOUS LOW LEVEL MOISTURE OVER THE REGION. WILL
HAVE TO KEEP CBS NOTED FROM MIDDAY THRU THE AFTN UNTIL WE CAN
PINPOINT ACTIVITY. MVFR EXPECTED THRU 06Z. 30
...PUBLIC DISCUSSION...350 AM CST MON DEC 30 2002
THE UPPER LOW OVER WESTERN NEW MEXICO THIS MORNING...WILL MOVE EAST
ACROSS TEXAS DURING THE NEXT 24 HOURS. SHOWERS AND THUNDERSTORMS
WILL DEVELOP BY LATE MORNING. CONVECTION SHOULD BE ELEVATED ACROSS
MOST OF THE AREA...BUT STORMS IN THE SOUTH MAY BECOME SURFACE BASED
THIS AFTERNOON. LARGE HAIL WILL BE THE MAIN THREAT...THOUGH DAMAGING
WINDS WILL BE POSSIBLE MAINLY IN THE SOUTHEAST. LOCALLY HEAVY RAIN
MAY OCCUR IN THE EAST. WRAP AROUND RAIN IS EXPECTED AS THE UPPER LOW
MOVES INTO LOUISIANA TUESDAY MORNING. THE RAIN SHOULD END BEFORE
DAYBREAK TUESDAY IN THE WEST...AND BY MIDDAY IN THE EAST. A
SHORTWAVE WILL MOVE ACROSS THE REGION ON WEDNESDAY WHICH WILL BRING
A WEAK FRONT. MOISTURE WILL BE LIMITED...SO THIS SYSTEM WILL MOVE
THROUGH DRY. DRY WEATHER IS THEN EXPECTED INTO THE WEEKEND. #58
FCSTID = 58
DFW 70 40 56 34 / 60 60 20 0
ACT 72 43 57 34 / 70 60 20 0
PRX 70 44 55 31 / 80 90 40 0
DTO 69 40 56 32 / 60 60 20 0
TKI 69 42 56 33 / 60 60 20 0
DAL 70 42 56 34 / 60 60 20 0
TRL 71 44 56 34 / 70 60 20 0
CRS 71 44 56 34 / 80 60 20 0
TPL 72 43 58 35 / 70 60 20 0
.FWD...CAUTION IS ADVISED ON AREA LAKES TODAY ALONG AND EAST OF A
JACKSBORO....TO GATESVILLE LINE.Hazardous weather outlook, Dec 30, 9:05 AM CST, 2 hours 20 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-302230- HAZARDOUS WEATHER OUTLOOK...UPDATED FOR DAY ONE NATIONAL WEATHER SERVICE FORT WORTH TX 905 AM CST MON DEC 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH TEXAS TODAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH TEXAS. A VIGOROUS UPPER DISTURBANCE WILL MOVE OVER NORTH TEXAS THIS AFTERNOON AND EVENING. STRONG LOW LEVEL WINDS HAVE BROUGHT LOW LEVEL MOISTURE NORTH FROM THE GULF OF MEXICO. IN ADDITION...POWERFUL JET STREAM WINDS AHEAD OF THE UPPER DISTURBANCE WILL DESTABILIZE THE MID AND UPPER LEVELS. THIS WILL SET THE STAGE FOR POSSIBLE SEVERE STORMS. AS MOST OF THE STORMS ARE EXPECTED TO BE ELEVATED...THE MAIN THREAT WILL BE LARGE HAIL. A FEW SPOTS...MAINLY EAST OF INTERSTATE 35 AND SOUTH OF INTERSTATE 20...MAY SEE DAMAGING WINDS...AS THE MOST UNSTABLE SURFACE AIR WILL RESIDE OVER EAST AND SOUTHEAST TEXAS. OUTSIDE OF THUNDERSTORM AREAS...WINDS WILL BE INCREASING DURING THE DAY TO BETWEEN 15 AND 25 MPH. CAUTION IS ADVISED ON AREA LAKES. IF WINDS INCREASE A BIT MORE...A WIND ADVISORY MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED NORTHWEST OF A GOLDTHWAITE...TO FORT WORTH...TO SHERMAN LINE THIS MORNING. ACTIVATION MAY BE NECESSARY ACROSS ALL OF NORTH TEXAS THIS AFTERNOON...AND ACTIVATION MAY BE NECESSARY INTO THE EVENING HOURS SOUTHEAST OF AN ATHENS TO CAMERON LINE. ROBBINS
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 9:25 AM CST | Severe Thunderstorm Warning | FWD | Montague | 20 min |
| Dec 30, 11:48 AM CST | Severe Thunderstorm Warning | FWD | Denton | 42 min |
| Dec 30, 12:43 PM CST | Tornado Warning | FWD | Cooke, Denton | 47 min |
| Dec 30, 12:44 PM CST | Tornado Warning | FWD | Collin | 31 min |
| Dec 30, 1:03 PM CST | Severe Thunderstorm Warning | FWD | Parker, Tarrant | 57 min |
| Dec 30, 1:09 PM CST | Severe Thunderstorm Warning | FWD | Mills | 51 min |
| Dec 30, 1:22 PM CST | Severe Thunderstorm Warning | FWD | Coryell, Lampasas | 53 min |
| Dec 30, 1:44 PM CST | Severe Thunderstorm Warning | FWD | Bosque, Hill | 46 min |
| Dec 30, 1:49 PM CST | Tornado Warning | FWD | Ellis, Hill | 26 min |
| Dec 30, 2:11 PM CST | Severe Thunderstorm Warning | FWD | Coryell, McLennan | 64 min |
| Dec 30, 2:12 PM CST | Severe Thunderstorm Warning | FWD | Dallas | 48 min |
| Dec 30, 2:13 PM CST | Tornado Warning | FWD | Ellis | 47 min |
| Dec 30, 2:19 PM CST | Tornado Warning | FWD | Dallas | 41 min |
| Dec 30, 2:23 PM CST | Severe Thunderstorm Warning | FWD | Collin | 37 min |
| Dec 30, 2:30 PM CST | Severe Thunderstorm Warning | FWD | Hill, Navarro | 60 min |
| Dec 30, 2:36 PM CST | Flash Flood Warning | FWD | Collin, Dallas | 84 min |
| Dec 30, 2:36 PM CST | Severe Thunderstorm Warning | FWD | Bell | 39 min |
| Dec 30, 2:57 PM CST | Severe Thunderstorm Warning | FWD | Ellis | 33 min |
| Dec 30, 3:28 PM CST | Severe Thunderstorm Warning | FWD | Henderson, Kaufman, Navarro, Van Zandt | 62 min |
| Dec 30, 3:48 PM CST | Severe Thunderstorm Warning | FWD | Bell | 42 min |
| Dec 30, 4:16 PM CST | Severe Thunderstorm Warning | FWD | Bell, Falls, Limestone | 59 min |
| Dec 30, 4:36 PM CST | Severe Thunderstorm Warning | FWD | Henderson, Van Zandt | 39 min |
| Dec 30, 4:40 PM CST | Severe Thunderstorm Warning | FWD | Milam | 65 min |
| Dec 30, 5:12 PM CST | Severe Thunderstorm Warning | FWD | Milam | 33 min |
| Dec 30, 5:23 PM CST | Severe Thunderstorm Warning | FWD | Freestone | 22 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.